Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2017, 11:00 AM CDT for Choctaw County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 11:00 AM CDT (16:00 UTC)
- Expired
- Jul 21, 2017, 11:27 AM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540 WUUS54 KMOB 211600 SVRMOB ALC023-211645- /O.NEW.KMOB.SV.W.0200.170721T1600Z-170721T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 1100 AM CDT FRI JUL 21 2017 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northwestern Choctaw County in southwestern Alabama... * Until 1145 AM CDT * At 1059 AM CDT, a severe thunderstorm was located 8 miles northwest of Pennington, or 11 miles north of Butler, moving west at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lisman. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3231 8808 3216 8809 3210 8845 3231 8842 TIME...MOT...LOC 1559Z 094DEG 20KT 3226 8818 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
649
WWUS54 KMOB 211627
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1127 AM CDT FRI JUL 21 2017
ALC023-211636-
/O.CAN.KMOB.SV.W.0200.000000T0000Z-170721T1645Z/
Choctaw AL-
1127 AM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOCTAW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3231 8808 3216 8809 3210 8845 3231 8842
TIME...MOT...LOC 1624Z 094DEG 20KT 3227 8836
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:23 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 6:23 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Mobile AL 623 AM CDT Fri Jul 21 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...Scattered showers and thunderstorms develop across the area today amidst a typical hot and humid summertime airmass and light southerly winds. Expecting cigs/vis to remain at VFR levels, with the exception being locally lower cigs/vis in and around heavier showers and storms. Stronger storms will also be capable of producing gusty downburst winds and frequent lightning. Convective activity tapers after sunset, with VFR conditions and light and variable winds settling in once again tonight. /49 && .PREV DISCUSSION... /issued 331 AM CDT Fri Jul 21 2017/ NEAR TERM /Now Through Friday night/...A weak cutoff low in the mid levels currently over the Florida-Georgia state line will continue to retrograde towards the west through the near term before beginning to fill in as it settles over the northern Gulf. This low will act to increase thunderstorm coverage over the area today, with storms initiating along the coast and over eastern portions of the area this morning and gradually spreading westward and inland throughout the afternoon. Ample instability coupled with improving lapse rates and a layer of relatively drier air aloft could result in a few storms becoming strong enough to produce gusty downburst winds and frequent cloud-to-ground lightning. With PWATs expected to remain around 2.00 inches, locally heavy downpours will also be possible. However, given the decent storm motion and scattered coverage, not foreseeing any sizable flooding threat, with the exception of some minor nuisance flooding of urban areas unfortunate enough to see training or backbuilding of storms. Activity should then taper over inland areas after sunset, with some lingering showers and storms possible tonight along the immediate coast and offshore. In terms of temperature, not expecting today to get quite as hot as Thursday afternoon, given the increased cloud cover and convective activity. That said, will still likely see temps reach the low 90's in most places, with some spots reaching the mid 90's inland. Dewpoints in the low to mid 70's will maintain heat indices in the 100 to 105 degree range across the area this afternoon. Lows tonight range from mid 70's inland to upper 70's along the coast. /49 SHORT TERM /Saturday Through Sunday night/...A weak upper trof oriented along the northern Gulf coast persists through Saturday night then loses definition during the remainder of the period as a larger scale upper trof evolves over the interior eastern states. A surface ridge remains over the northern/central Gulf through the period and maintains a light south to southwest flow over the forecast area. Continue to expect a diurnal convective pattern through the period, with scattered convection developing with daytime heating and the sea breeze, then lingering into the evening hours. Some strong storms will be possible, producing gusty winds, frequent lightning and heavy downpours. Highs will be in the lower 90s each day except for near 90 at the coast, resulting in heat indices of 100 to 105. Lows continue to range from the lower 70s inland to the mid 70s at the coast. /29 LONG TERM /Monday Through Thursday/...An upper trof over the interior eastern states moves off into the western Atlantic Tuesday night, but leaves a weak upper trof over the southeast states that lingers through much of the remainder of the period. A surface low (well to the north) associated with the upper trof brings a surface trof into Tennessee early in the period which may make it into the interior southeast states on Tuesday, but looks to remain well north of the forecast area. A surface ridge over the northern and central Gulf will continue to promote a light southerly flow over the forecast area, and expect a continued pattern of scattered convection developing each day and lingering into the evening hours. Highs through the period will be mostly in the lower 90s with lows ranging from the lower 70s inland to the mid 70s at the coast. /29 MARINE...Surface high pressure continues over the central Gulf, albeit weakening slightly over the weekend as a mid-level low retrogrades to the west and over northern Gulf today and Saturday. Thus, light south to southwest winds persist through Saturday, before increasing to a light to moderate westerly flow Sunday through early next week as the surface high over the central Gulf is once again reinforced. Rain chances increase today through the weekend as that aforementioned low moves overhead and better moisture and lift come together. General thunderstorm motion will be towards the southwest, with stronger storms capable of producing gusty downburst winds and frequent cloud-to-water lightning. With the increase in winds, seas likewise build to around 2 to 3 feet Sunday into early next week. /49 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 21, 5:20 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Mobile AL 520 AM CDT Fri Jul 21 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221030- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 520 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Gusty winds, frequent lightning, and locally heavy rains will be possible with the stronger thunderstorms that develop today into this evening. Heat indices of 100 to 107 are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds, frequent lightning, and locally heavy rains will be possible with the stronger thunderstorms that develop each day. Heat indices of 100 to 107 are expected each afternoon through the period. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Thursday. GMZ630>635-650-655-670-675-221030- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 520 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today and tonight. A few storms will be capable of producing frequent lightning, gusty winds and locally higher seas, locally heavy rainfall, and possibly an isolated waterspout. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds, frequent lightning and locally higher seas are possible with the stronger storms that develop through the period. Isolated waterspouts will also be possible mainly during the morning hours.
In the hours before
Special weather statement, Jul 21, 8:47 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
847 AM CDT FRI JUL 21 2017
ALZ263>266-211430-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
847 AM CDT FRI JUL 21 2017
...A gust front from strong THUNDERSTORMS offshore WILL AFFECT THE
FOLLOWING COUNTIES...SOUTH CENTRAL MOBILE AND SOUTHWESTERN BALDWIN
COUNTIES UNTIL 930 AM CDT...
At 846 AM CDT, the gust front was located along a line extending
from near Foley to 10 miles southwest of Coden, and moving northwest
at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Daphne, Tillmans Corner, Fairhope, Foley, Theodore, Orange Beach,
Spanish Fort, Robertsdale, Bayou La Batre, Point Clear, Central
Dauphin Island, Loxley, Magnolia Springs, Bon Secour, Summerdale,
Silverhill, Coden, Fort Gaines, Fort Morgan and Alabama Port.
LAT...LON 3022 8833 3066 8826 3071 8780 3027 8754
3022 8805
TIME...MOT...LOC 1346Z 157DEG 29KT 3035 8766 3026 8833Special weather statement, Jul 21, 9:14 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
914 AM CDT FRI JUL 21 2017
ALZ051>055-MSZ067-211500-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Wayne MS-
914 AM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MONROE...CHOCTAW...NORTHERN WASHINGTON...
CLARKE...SOUTHWESTERN WILCOX AND NORTHERN WAYNE COUNTIES UNTIL 1000
AM CDT...
At 914 AM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Butler to 10 miles east of
Fulton, and moving west at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Jackson, Thomasville, Butler, Grove Hill, Saint Stephens, Whatley,
Lisman, Millry, Silas, Coffeeville, Fulton, Gilbertown and Toxey.
LAT...LON 3214 8804 3209 8804 3205 8812 3199 8810
3199 8774 3177 8730 3143 8770 3180 8894
3182 8894 3185 8865 3189 8848 3222 8843
3228 8833
TIME...MOT...LOC 1414Z 076DEG 16KT 3201 8828 3182 8755Local storm report, Jul 21, 9:21 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
921 AM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM MARINE TSTM WIND 2 E DAUPHIN ISLAND 30.25N 88.08W
07/21/2017 M42.00 MPH MOBILE AL C-MAN STATION
GUST FRONT ASSOCIATED WITH STORMS OFFSHORE PRODUCED A
WIND GUST TO 42MPH.
0848 AM MARINE TSTM WIND 5 ESE DAUPHIN ISLAND 30.23N 88.03W
07/21/2017 M43.00 MPH BALDWIN AL C-MAN STATION
GUST FRONT ASSOCIATED WITH STORMS OFFSHORE PRODUCED
SEVERAL MEASURED WINDS GUSTS OF 40+MPH WITH THE HIGHEST
GUST AT 43MPH.
&&
MBSpecial weather statement, Jul 21, 10:08 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
1008 AM CDT FRI JUL 21 2017
ALZ051>053-MSZ067-211600-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
1008 AM CDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN CLARKE AND EASTERN
WAYNE COUNTIES UNTIL 1100 AM CDT...
At 1007 AM CDT, the strong thunderstorm was located 8 miles east of
Toxey, or 10 miles south of Butler, moving southwest at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waynesboro, Butler, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3208 8804 3206 8807 3207 8810 3206 8812
3201 8811 3199 8810 3201 8809 3199 8807
3199 8798 3181 8787 3142 8845 3183 8877
3189 8848 3217 8844 3225 8815
TIME...MOT...LOC 1507Z 065DEG 31KT 3194 8817The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:15 AM CDT | Special Marine Warning | MOB | 60 min | |
| Jul 21, 8:37 AM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 21, 8:43 AM CDT | Special Marine Warning | MOB | 62 min | |
| Jul 21, 8:47 AM CDT | Special Weather Statement | MOB | Baldwin | 43 min |
| Jul 21, 9:05 AM CDT | Special Marine Warning | MOB | 55 min | |
| Jul 21, 9:08 AM CDT | Special Marine Warning | MOB | 67 min | |
| Jul 21, 9:14 AM CDT | Special Weather Statement | MOB | Choctaw, Clarke | 46 min |
| Jul 21, 9:29 AM CDT | Special Marine Warning | MOB | 61 min | |
| Jul 21, 10:08 AM CDT | Special Weather Statement | MOB | Choctaw | 52 min |
| Jul 21, 10:19 AM CDT | Special Marine Warning | MOB | 56 min | |
| Jul 21, 11:44 AM CDT | Special Weather Statement | MOB | Monroe | 61 min |
| Jul 21, 3:11 PM CDT | Special Weather Statement | MOB | Conecuh, Escambia | 64 min |
| Jul 21, 5:10 PM CDT | Special Weather Statement | MOB | Butler | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.